Letter and number script mix-ups harming patients

June 16, 2014

The Institute for Safe Medication Practices (ISMP) recently warned about alphanumeric symbol mixups, particularly in handwritten scripts, which have led to medical errors.

The Institute for Safe Medication Practices (ISMP) recently warned about alphanumeric symbol mix-ups, particularly in handwritten scripts, which have led to medical errors.

“These alphanumeric symbols (letters and numerals) work well most of the time when used to communicate information. However, problems may arise during written or electronic communication because of similarities in appearance of the alphanumeric symbols we use,” ISMP wrote in the June 5, 2014, issue of ISMP Medication Safety Alert!

For example, the lowercase letter “l” can look exactly like the numeral “1”. The uppercase letter “O” looks like the numeral “0”.

Cursive writing is most susceptible to illegibility and carries the greatest potential for errors, as the various symbols often lack distinctiveness, ISMP wrote.

For example, a nurse misread an order for 2 mg of Amaryl (glimepiride) as 12 mg. The lowercase “l” at the end of the brand name, along with insufficient space between the last letter of the drug name and the dose, led the nurse to misread the dose as 12 mg, according to ISMP. Fortunately, the pharmacist processed the order correctly as 2 mg, and the error was detected when the nurse called to question why only 2 mg was dispensed.

 

In a much more serious case, a physician documented a handwritten null sign next to a dose prompt for a basal rate on a patient-controlled analgesia order form. Two nurses misread the null sign as the number four, so the patient received a basal infusion of morphine 4 mg/hour and became unresponsive. “The patient was found in cardiac arrest; resuscitation efforts ensued but the patient suffered anoxic brain injury,” ISMP wrote.

After an investigation of the event, it was discovered that several other orders with a null sign revealed that the symbol could be mistaken as a 4 or 9, especially if the tail of the slash mark through the circle is long, or a 6, especially if the circle is not closed above the slash mark through the circle.

While electronic medical records, computer-generated or electronic medication administration records, and computerized prescriber order entry can overcome many alphanumeric mixups; even these may not prevent confusion. “For example, a clearly typed prescription for 25 mcg of Levoxyl (levothyroxine) could still be misread as 125 mcg if it appears without proper spacing as Levoxyl25 mcg, especially since both strengths are available for this medication,” ISMP wrote.